Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

March 30, 2012Lowndes County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 30, 2012, 2:44 PM CDT for Lowndes County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2012, 2:44 PM CDT (19:44 UTC)
Expired
Mar 30, 2012, 3:30 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL

County Lowndes County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WWUS84 KBMX 301944
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT FRI MAR 30 2012

ALZ042-302030-
LOWNDES AL-
244 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 330
PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTH OF GORDONVILLE...OR 12 MILES SOUTHWEST OF
MOSSES...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FORT DEPOSIT...
  HAYNEVILLE...
  BEECHWOOD...
  LOWNDES COUNTY AIRPORT...
  LOGAN...


&&

LAT...LON 3212 8688 3223 8642 3205 8641 3204 8639
      3199 8640 3195 8664 3196 8683
TIME...MOT...LOC 1944Z 258DEG 22KT 3204 8675

$$

MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 30, 12:50 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 30, 12:50 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT FRI MAR 30 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS THIS MORNING HAVE BEEN
CONFINED TO AREAS MAINLY WEST OF ALABAMA. IMPRESSIVE MCV OVER
CENTRAL MISSISSIPPI WILL TRACK NORTHEAST TODAY AND PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THIS
AFTERNOON. CONVECTION OVER NE MISSISSIPPI HAS PRODUCED AN OUTFLOW
BOUNDARY WHICH IS MOVING EASTWARD INTO LAMAR AND MARION COUNTIES.
THIS BOUNDARY WILL NEED TO BE MONITORED FOR DEVELOPMENT DURING THE
NEXT FEW HOURS. MAIN CHANGE TO FORECAST FOR TODAY WAS TO DIVIDE
THE WEATHER GROUPS TO SHOW BETTER RAIN CHANCES ACROSS THE CENTRAL
AND EASTERN COUNTIES THIS AFTERNOON. STRONGER CONVECTION THIS
AFTERNOON WILL LIKELY BE CONFINED TO SOUTHERN COUNTIES WHERE
STRONGER SOUTHERLY LOW LEVEL FLOW WILL EXIST ALONG WITH HIGHER
SURFACE DEWPOINTS...AND CANNOT RULE OUT AN ISOLATED SEVERE STORM
SOUTH OF A LIVINGSTON TO MONTGOMERY LINE.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS HAVE INCREASED IN COVERAGE CONSIDERABLY
SINCE ABOUT 11 AM...AND ALL CENTRAL ALABAMA TAF LOCATIONS WILL
LIKELY HAVE OCCASIONAL PERIODS OF REDUCED VISIBILITY AND LOWERED
CEILINGS DUE TO STORMS MOVING THROUGH THIS AFTERNOON. WHILE FAIRLY
WIDESPREAD...THE ACTIVITY IS STILL RELATIVELY DISORGANIZED. AS A
RESULT...IT REMAINS TOUGH TO PINPOINT PASSAGE OF RAIN CELLS AT
INDIVIDUAL AIRPORTS WITH ANY KIND OF SPECIFICITY OR LEAD TIME. THE
MAIN IMPACT WILL BE LOWERED VISIBILITY...AT TIMES AT OR BELOW ONE
MILE IN THE STRONGEST STORMS. AFTER ABOUT 00Z...MY CONFIDENCE DROPS
OFF SUBSTANTIALLY REGARDING WHETHER OR THE RAIN WILL SUBSIDE/MOVE
ONWARD (I'M LEANING TOWARD YES)...AND WHETHER OR NOT LOW CLOUDS AND
FOG WILL DEVELOP IN ITS WAKE (AGAIN LEANING TOWARD YES).

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 30, 1:03 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT FRI MAR 30 2012

ALZ011>015-017>050-311800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
103 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FOG IS POSSIBLE AFTER MIDNIGHT THROUGH 9 AM SATURDAY
MORNING ACROSS ALL OF CENTRAL ALABAMA. VISIBILITY MAY BECOME
RESTRICTED IN LOCAL AREAS TO ONE MILE OR LESS. IF YOU ENCOUNTER
THESE REDUCED VISIBILITY SITUATIONS...EXERCISE EXTRA CAUTION AND
SLOW DOWN.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY
NIGHT FOR ALL OF CENTRAL ALABAMA. THE HAZARDOUS THREATS INCLUDE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THESE STORMS MAY DEVELOP
AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE AREA.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE MONDAY EVENING THROUGH
TUESDAY NIGHT ACROSS ALL OF CENTRAL ALABAMA. THE HAZARDOUS THREATS
INCLUDE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE STORMS
WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL PUSH ACROSS
CENTRAL ALABAMA BY EARLY WEDNESDAY.

WE ARE IN THE HEART OF SEVERE WEATHER SEASON...SO PAY SPECIAL
ATTENTION TO ADDITIONAL DETAILS AS WE APPROACH THESE POTENTIAL
HAZARDOUS DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY SATURDAY AND EARLY NEXT WEEK.

In the hours before

Local storm report, Mar 30, 2:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     4 NNE MONTGOMERY        32.41N 86.26W
03/30/2012                   MONTGOMERY         AL   EMERGENCY MNGR

            DAMAGE REPORTED TO THE ROOF OF THE CRUMP COMMUNITY
            CENTER. ADDITIONALLY, SOME TREE DAMAGE IN THE SAME AREA.

&&

KSUMRALL
Special weather statement, Mar 30, 2:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT FRI MAR 30 2012

ALZ042-302030-
LOWNDES AL-
244 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 330
PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTH OF GORDONVILLE...OR 12 MILES SOUTHWEST OF
MOSSES...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FORT DEPOSIT...
  HAYNEVILLE...
  BEECHWOOD...
  LOWNDES COUNTY AIRPORT...
  LOGAN...

&&

LAT...LON 3212 8688 3223 8642 3205 8641 3204 8639
      3199 8640 3195 8664 3196 8683
TIME...MOT...LOC 1944Z 258DEG 22KT 3204 8675

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:30 PM CDTAreal Flood AdvisoryBMXEtowah2 hr
Mar 30, 5:22 PM CDTSpecial Weather StatementBMXAutauga38 min
Mar 30, 6:10 PM CDTSpecial Weather StatementBMXAutauga35 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.